Hail, Woodson
- When
- June 29, 6:39 PM CST to 6:40 PM CST
- Where
- Woodson County, 8.36 mi N of Yates Center
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.000, -95.750
Several severe thunderstorms struck the region on the 29th and 30th. First to be hit was Southeast Kansas, where parts of Woodson County were hit by a thunderstorm that just barely achieved severity with winds around 60 mph and 1 inch hail in the evening on the 29th, but it was later that night that the more powerful severe thunderstorms arrived.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Several severe thunderstorms struck the region on the 29th and 30th. First to be hit was Southeast Kansas, where parts of Woodson County were hit by a thunderstorm that just barely achieved severity with winds around 60 mph and 1 inch hail in the evening on the 29th, but it was later that night that the more powerful severe thunderstorms arrived. First to be hit by these more powerful thunderstorms was Reno County, where just before mid-night, hail as large as lemons hammered Turon and a 54-kt gust was measured at Hutchinson Airport. These severe thunderstorms would move across much of South-Central Kansas through the mid-night hour then eventually reach far Southeast Kansas early in the morning on the 30th. A severe thunderstorm also hit Saline County just before mid-night.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 29, 5:43 PM CST, 56 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 643 PM CDT Thu Jun 29 2017 .SHORT TERM...(This evening through Friday) Issued at 317 PM CDT Thu Jun 29 2017 Forecast highlights focus around thunderstorm chances this afternoon through Friday evening, with periodic storm chances Sunday through next week. A few different areas of storm initiation are possible this afternoon/evening. The first and most immediate concern is along a stalled outflow boundary oriented east-west across east- central/southeast KS westward into south-central KS. Initiation may also be aided by a gravity wave/bore evident on visible satellite approaching from the northwest. The best potential for initiation is probably further east across eastern KS under slightly cooler 700mb temperatures and better convergence. If updrafts can breach the cap, strong instability coupled with decent deep layer shear will support severe weather with any activity that can develop. Main threats are large hail and damaging winds. In addition, given ample effective storm-relative helicity along/north of the boundary along with favorable cloud heights, cannot rule out a tornado threat with any storm that becomes anchored along the boundary, which is plausible given mid- level flow oriented parallel to the boundary. This evening as the low-level jet increases, thinking thunderstorm activity will increase in coverage in the vicinity of the boundary across portions of central, south-central and southeast KS, with a continued threat for large hail and damaging winds, along with locally heavy rain. In addition, storms should initiate across western KS/eastern CO/central NE, within zone of moist/unstable upslope flow ahead of approaching shortwave energy and associated cold frontal zone. This activity will likely grow upscale into a thunderstorm complex/squall line or two and progress into central, south-central and southeast KS overnight, with a continued damaging wind threat and isolated large hail, along with locally heavy rain. The heavy rain and flooding threat could be enhanced across southern/south-central KS later tonight, as there are signs for a potential back-building thunderstorm complex due to the west-east oriented frontal zone and pool of instability to the south/southwest. This activity could linger past sunrise across southern KS. Storm chances Friday will be contingent on how far south the convectively enhanced frontal zone will surge tonight and early Friday. Suspect it'll surge into OK, where the highest threat for severe weather will be during the afternoon and evening. Otherwise, expecting the potential for scattered non-severe showers/storms Friday afternoon-evening, as lift increases ahead of an approaching shortwave. .LONG TERM...(Saturday through Thursday) Issued at 317 PM CDT Thu Jun 29 2017 Quiet weather is expected Saturday, with no precipitation in the forecast and highs in the 80s. Periodic thunderstorm chances will be in the forecast Sunday through next week, as an unsettled weather pattern returns to Mid- America. This includes the 4th of July. Organized severe weather appears low given the expected weaker flow aloft, although ample instability will favor pockets of strong to marginally severe storms, along with locally heavy rain. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 632 PM CDT Thu Jun 29 2017 An isolated storm or two may develop in the Wichita vicinity this evening, otherwise more widespread storm activity is expected later this evening and tonight as a complex of storms rolls east off the high plains and other storms develop along the nose of a LLJ. Flight categories may be reduced to MVFR/IFR under the heaviest activity. A cold front will clear the area late tonight and through the morning hours on Fri with breezy northeast winds prevailing in it's wake. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 84 64 88 / 70 40 20 10 Hutchinson 68 84 61 89 / 60 30 20 0 Newton 67 82 62 87 / 70 30 20 0 ElDorado 68 82 62 86 / 70 40 20 10 Winfield-KWLD 69 85 64 87 / 70 50 30 10 Russell 65 84 60 89 / 70 30 20 0 Great Bend 66 83 60 89 / 70 30 20 0 Salina 67 84 62 90 / 60 30 20 0 McPherson 67 83 60 89 / 60 30 20 0 Coffeyville 69 85 65 87 / 60 50 50 10 Chanute 69 84 64 86 / 60 50 40 10 Iola 68 84 63 86 / 60 50 30 10 Parsons-KPPF 69 85 65 87 / 60 50 50 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...MWM
Hazardous Weather Outlook National Weather Service Wichita KS 500 PM CDT Thu Jun 29 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-302200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 500 PM CDT Thu Jun 29 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few isolated thunderstorms are possible across east-central Kansas through about mid-evening, with storm chances gradually increasing during the evening and overnight hours areawide. The primary threats will be large hail, damaging winds and heavy rainfall with localized flooding. The hail threat will gradually decline by late evening and overnight. Additionally, a tornado or two cannot be ruled out before 10 pm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few strong to severe storms remain possible Friday afternoon over far southern Kansas, although better chances will be further south across Oklahoma. After a break Saturday, periodic chances for storms will return to the area from Sunday through next week. While organized severe weather is unlikely, strong to marginally severe storms and heavy rainfall are possible. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed this evening over east-central Kansas, and areawide overnight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Special Weather Statement National Weather Service Wichita KS 643 PM CDT THU JUN 29 2017 KSZ071-300015- Woodson KS- 643 PM CDT THU JUN 29 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Woodson County in southeastern Kansas... * Until 715 PM CDT * At 642 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Gridley, or 11 miles northwest of Yates Center...moving east at 25 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * This storm will remain over mainly rural areas of northwestern Woodson County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issues by the National Weather Service. && LAT...LON 3794 9564 3793 9595 3804 9595 3804 9564 TIME...MOT...LOC 2343Z 271DEG 22KT 3802 9586 LAWSON
Special Weather Statement
National Weather Service Wichita KS
723 PM CDT THU JUN 29 2017
KSZ071-300100-
Woodson KS-
723 PM CDT THU JUN 29 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Woodson County in southeastern Kansas...
* Until 800 PM CDT
* At 721 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 7 miles southwest of Le Roy, or 9
miles north of Yates Center...moving east at 15 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Neosho Falls and Piqua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
LAT...LON 3792 9584 3804 9585 3804 9554 3794 9552
3791 9552
TIME...MOT...LOC 0023Z 270DEG 13KT 3801 9573
LAWSONThe Topeka radar (KTWX), 119 km away, was scanning. The volume nearest the first event began at 00:40 UTC.
10 thunderstorm wind, 4 hail. Local standard time, as filed.
No damage was reported.
The report was received via social media.
The report was received via social media.
The gust was measured at the Hutchinson Airport.
The winds were measured at Salina's Schilling Airport.
Limbs 3-4 inches in diameter were blown down.
No damage was reported.
The gusts were measured at McConnell Air Force Base.
No damage was reported.
Trees and power poles were blown down across town. The report was received at 320 AM CDT/220 AM CST.
The gust was measured at Chanute's Martin Johnson Airport. The time of the event was corrected.
This was a delayed report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706978, 706982, 708855, 706979, 706980, 706983, 706984, 706985, 706986, 706988, 706989, 706981, 706991, 706992.